Alert archive / Michigan / Flash Flood Warnings in 2020
Flash Flood Warning 2, NWS Detroit, MI
NWS Detroit, MI issued this flash flood warning at May 19, 2020, 7:17 PM EDT for Midland County, Michigan. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 19, 2020, 7:17 PM EDT (23:17 UTC)
- Expired
- May 19, 2020, 10:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS Detroit, MI
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- Unknown
County Midland County, MI
The radar
The Detroit radar (KDTX), 123 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 11.3 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 557 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 188 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
400
WGUS53 KDTX 192317
FFWDTX
MIC111-200215-
/O.NEW.KDTX.FF.W.0002.200519T2317Z-200520T0215Z/
/00000.U.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Detroit/Pontiac MI
717 PM EDT Tue May 19 2020
The National Weather Service in Detroit/Pontiac has issued a
* Flash Flood Warning for...
The Tittabawassee River from Sanford Dam to the Chippawassee School
Area in...
East central Midland County in southeastern Michigan...
* Until 1015 PM EDT.
* At 716 PM EDT, county dispatch reported the imminent failure of
Sanford Dam on the Tittabawassee River.
HAZARD...Life threatening flash flooding from the imminent failure
of Sanford Dam.
SOURCE...County dispatch.
IMPACT...Life threatening flash flooding of areas downstream from
the Sanford Dam along the Tittabawassee River.
* The nearest downstream town is Sanford...located immediately below
the dam. The town of Averill is 3.5 miles downstream and the
Chippawassee School Area is 8.5 miles downstream. Areas downstream
from the Sanford Dam along the Tittabawassee River should be
prepared for flooding.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If you are in low lying areas below the Sanford Dam move to higher
ground immediately. Follow evacuation instructions provided by your
local emergency officials. Do not attempt to drive across flooded
roadways.
&&
LAT...LON 4368 8436 4368 8442 4353 8417 4357 8417
FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
DAM FAILURE...IMMINENT
$$
BTWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this flash flood warning went out at May 19, 3:37 PM EDT, 3 hours 40 minutes earlier.
Area forecast discussion, May 19, 3:37 PM EDT, 3 hours 40 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
337 PM EDT Tue May 19 2020
.DISCUSSION...
Remaining light rain showers pivoting through the area around upper
low now to the south will fade with the loss of daytime heating
early this evening. At the same time, the low drops even further
south and a ridge of high pressure centered to the northeast builds
settles south into the area bringing a drier low level air mass and
eventual clearing overnight.
This basic configuration holds for the balance of the week as the
low stalls to the south before weakening and shifting off to the
east as westerly flow eventually impinges on it late in the week.
The pressure ridge will also be weakening during this time frame.
Several 12z model solutions still wobble the northern fringe of this
low close enough to brush the area with light showers, but this
seems unlikely at this time.
So, dry weather can be expected from tonight on into Friday with
temperatures moderating from the current 50s and 60s today into the
60s Wednesday and upper 60s to 70s Thursday into Friday. During this
time, there should be a fair amount of sunshine as well (aside from
perhaps Friday as the upper low finally makes a move and brushes the
area with mid to higher level cloudiness.
Overall upper level pattern becomes more progressive again over the
weekend into next week as a very wavy zonal time flow becomes
established. The lead shortwave, instrumental in the ejection of the
this week's cutoff low to the south, will move into the area
Saturday into Saturday night and bring a chance of scattered
showers. It will also be riding into the Great Lakes around a
building ridging so temperatures will still moderate well into the
70s despite some cloud cover. Said ridge builds back with force on
Sunday once this shortwave passes with temperatures responding by
climbing into the 80s in most, if not all, locations as mostly sunny
skies return.
A more significant Pacific shortwave will track almost due east
through the basically zonal flow and impinge on the Great Lakes by
Monday. With ridging still in place, temperatures will once again
reach the 80s. At the same time, moisture will be returning as well
and with it a better chance of showers and thunderstorms, especially
as surface troughing associated with the upper system works into the
area to provide a mechanism to support the convection.
&&
.MARINE...
Broad area of low pressure centered south of the Great Lakes will
continue to result in easterly flow across the region. Winds and
waves have subsided enough across the Lake Huron basin to allow the
small crafts to expire there but gusts to near 20 knots across the
long axis of Lake Erie will continue to keep waves heights elevated
into the evening hours. The low will stall over the Tennessee Valley
through the mid week period while high pressure builds southward
from Ontario/Quebec which will keep easterly flow going through the
end of the week.
&&
.PREV DISCUSSION...
Issued at 208 PM EDT Tue May 19 2020
AVIATION...
Some MVFR ceilings and scattered light rain showers have persisted
into this afternoon. A gradual lifting of these MVFR ceilings are
expected throughout the afternoon and into the early evening.
Chances of light rain showers will also taper off throughout the
remainder of the afternoon. Winds will be out of the east-northeast
gusting to around 20 knots at times this afternoon. Gusty winds
should drop off by the evening. Once MVFR ceilings lift, VFR
conditions will prevail through tonight and into tomorrow.
For DTW... Low clouds lingering over DTW will persist for a little
longer this afternoon. Expect ceilings to gradually lift this
evening to above 5,000 feet with mid to high clouds prevailing into
tomorrow.
DTW THRESHOLD PROBABILITIES...
* Low to Moderate in ceilings below 5000 feet early this afternoon.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...Lakeshore Flood Warning until 10 PM EDT this evening for MIZ070-076-
083.
Michigan waters of Lake Erie...Small Craft Advisory until midnight EDT
tonight for LEZ444.
&&
DISCUSSION...DG
MARINE.......DRK
AVIATION.....DG
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.Hazardous weather outlook, May 19, 3:48 PM EDT, 3 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 348 PM EDT Tue May 19 2020 MIZ047>049-053>055-060>063-068-069-075-082-200900- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer- St. Clair-Livingston-Oakland-Washtenaw-Lenawee- 348 PM EDT Tue May 19 2020 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. MIZ070-076-083-200900- Macomb-Wayne-Monroe- 348 PM EDT Tue May 19 2020 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...This Afternoon and Tonight A Lakeshore Flood Warning is in effect this evening. Please see the latest lakeshore hazard message for details. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-200900- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 348 PM EDT Tue May 19 2020 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...This Afternoon and Tonight A Small Craft Advisory is in effect for the Michigan waters of Lake Erie this evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. DG
The office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 11:12 AM EDT | River Flood Warning | DTX | Wayne | 16 hr |
| May 19, 5:46 PM EDT | Flash Flood Warning | DTX | Midland | 3 hr |
| May 19, 6:42 PM EDT | Flash Flood Watch | DTX | Midland | 3 hr |
| May 19, 7:38 PM EDT | Flash Flood Warning | DTX | Midland | 12 hr |
Nearby
Flash Flood Warnings in Michigan, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.